Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Northern Indiana

May 11, 2005Adams County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 11, 2005, 3:27 PM EST for Adams County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 3:27 PM EST (20:27 UTC)
Expired
May 11, 2005, 4:15 PM EST
In force
48 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Adams County, IN

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:25 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 112027
SVRIWX
INC001-112115-
/O.NEW.KIWX.SV.W.0007.050511T2027Z-050511T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EST WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN INDIANA

* UNTIL 415 PM EST

* AT 321 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE OR LARGER    
  HAIL. THIS SEVERE STORM WAS LOCATED 10 MILES WEST OF DECATUR...OR  
  ABOUT 5 MILES NORTHEAST OF BLUFFTON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MONROE AND BERNE...
  DECATUR...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4092 8512 4061 8511 4061 8481 4093 8481

$$

HITCHCOCK
1 follow-up statement
000 
WWUS53 KIWX 112104
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EST WED MAY 11 2005

INC001-112115-
/O.CON.KIWX.SV.W.0007.000000T0000Z-050511T2115Z/
ADAMS IN-
404 PM EST WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EST FOR...

  ADAMS COUNTY IN INDIANA

AT 351 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS SEVERE STORM WAS LOCATED 6 MILES WEST OF DECATUR...AND MOVING
EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
DECATUR...MONROE AND BERNE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4092 8512 4061 8511 4061 8481 4093 8481

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:40 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 11, 1:40 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST WED MAY 11 2005

.AVIATION...
UPDATED KSBN AS SURFACE OBS AND SATELLITE IMAGERY INDICATE A BAND OF
IFR CEILINGS MOVING RAPIDLY SOUTHWARD INTO KSBN AREA. MAY PUSH INTO
KFWA LATER THIS EVENING...BUT CURRENT THINKING IS THESE CLOUDS WILL
DISSIPATE THE FURTHER THEY MOVE SOUTH.

OLD DISCUSSION...REMNANTS OF MCS CONTINUE TO MOVE ACROSS NORTHERN
PARTS OF THE AREA EARLY THIS AFTERNOON. RADAR CONTINUES TO SHOW
RETURNS BETWEEN KSBN AND KFWA MOVING EAST. THIS LINE OF TSRA SHOULD
MOVE INTO THE KFWA VICINITY BETWEEN 19Z AND 21Z. OTHERWISE...EXPECT
CONVECTION TO FIRE RAPIDLY ALONG A QUASI STATIONARY BOUNDARY FROM NR
KOAH TO NR KDEC. THIS FRONT SHOULD SAG SOUTHEAST THROUGH THE
AFTERNOON LEAVING STABLE CONDITIONS OVER THE AREA. NORTHEAST WINDS
OVER THE AREA SHOULD BE THE RULE TONIGHT WITH VFR ALTOCU AND CIRRUS
THROUGH 18Z THURSDAY.

&&

.SHORT TERM...
IMMEDIATE FCST QUANDARY THIS AM IS POTENTIAL IMPACTS OF IA SVR MCC
AS ITS SHIFTS EWD INTO IL THIS MORNING. ATTM 00Z GUIDANCE OFFERING
FEW CLUES W/OVERALL GROSS MASS FIELD ERROR AND POOR HANDLING OF SIG
CONV INDUCED VORT MAX/SFC MESO LOW ON THE FRONT IN ERN IA. 00Z PROGS
OF FAIRLY WEAK BNDRY LYR MASS FLUX THIS AFTN INVOF OF STATIONARY
FRONTAL BNDRY ACRS NRN CWA WOULD SUGGEST LTL IF ANYTHING W/A
FAVORING OF 850MB THETA GRADIENT UP N IN MI. HWVR DOUBT NORMAL
DIURNAL WEAKENING TREND W/IA MCS WILL HOLD UP W/A PENCHANT FOR
REINTENSIFICATION ACRS NE IL/NW INDIANA BY MID MORNING INTO THIS
AFTERNOON EAST OF THERE. SVR THREAT CONDITIONAL ON DEGREE OF
DESTABILIZATION THROUGH THE MORNING W/INCREASING MID/HIGH LVL CLOUD
DECK ENCROACHING FM THE WEST BUT OVERALL LOOKS RATHER MARGINAL AT
THIS POINT. UNTIL THEN STILL A POTENTIAL FOR DOWNSTREAM DVLPMNT ALG
SFC-850 THETA GRADIENT WITHIN WAA WING DOWNSTREAM OF LEWP OVR SE IA
AND WILL WATCH CLOSELY UNTIL ISSUANCE. TEMPS MUCH TRICKER
W/STATIONARY FRONT CUTTING ACRS NRN CWA AND POST FRONTAL NORTHERLY
FLW AIDING INLAND PROGRESSION OF STABLE MARINE LYR NW WHILE SRN CWA
S OF BNDRY STARTS OFF WARM W/SOME INSOLATION XPCD. 30 DEGREE
GRADIENT POSSIBLE ACRS THE CWA TDA.

LIKELY OUTFLOW ENHANCED SFC FRONT WILL BE FORCED SOUTH INTO
DOWNSTATE IN/IL TONIGHT W/DECENT CHC OF SFC BASED STORMS ACRS SRN
CWA YET THIS EVENING BUT DOUBT MUCH MORE THEN THAT AS FOCUS SHIFTS
WWD ACRS CNTRL PLAINS W/RENEWED LLJ DVLPMNT INTO SHARPENING FNTL
BNDRY.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY...AN UPPER LOW OVER THE WESTERN STATES WILL
MOVE NORTHEAST THROUGH THE PERIOD. ALTHOUGH THE GFS AND ECMWF
POSITIONS ARE SIMILAR IN THE FORECAST TRACK...THE GFS IS MUCH
DEEPER...160 METERS...WITH THE UPPER LOW OVER THE GREAT LAKES SUNDAY
EVENING. PREFER A SOLUTION CLOSER TO THE ECMWF THAT DOES NOT BRING
AS MUCH COLD OF AIR INTO THE REGION GIVEN GFS BIASES IN THIS REGARD.
NCEP MODELS AND OTHER MODELS STILL SHOWING A WIDE RANGE OF SOLUTIONS
WITH THE SURFACE LOW TRACK AHEAD OF THIS SYSTEM LATE THIS WEEK. THE
GFS HAS THE LOW TRACKING TO LAKE ERIE BY FRIDAY EVENING BUT NEARLY
ALL OF THE OTHER MODEL SOLUTIONS TAKE MORE OF A NORTHWEST TRACK WITH
ALLOWS NORTHERN INDIANA AND SURROUNDING AREAS IN THE WARM SECTOR
FRIDAY. THIS NORTHWEST TRACK SEEMS REASONABLE GIVEN THE LOCATION AND
TRACK OF THE UPPER LOW. THE CANADIAN ENSEMBLES SHOULD A CLUSTER OF
SOLUTIONS EVEN FARTHER NORTHWEST OVER NORTHERN WI AND NE MN THAT
ALSO SUPPORTS MORE OF A NORTHWEST TRACK. EXPECT THE FRONT TO PUSH
BACK THROUGH AS A WARM FRONT FRIDAY...ALLOWING MOST OF THE AREA TO
GET INTO THE 70S. GFS AND NAM INDICATING CAPES ABOVE 2500 J/KG OVER
SOUTHERN AREAS FRIDAY...AND WITH THE WARM FRONT LIFTING
NORTH...SEVERE WEATHER CERTAINLY POSSIBLE. WILL KEEP A CHANCE FOR
SHOWERS AND STORMS INTO SATURDAY AHEAD OF SHORTWAVE TROF...THEN
COOLER AND DRIER FOR EARLY NEXT WEEK. ALTHOUGH MEX
NUMBERS...ESPECIALLY HIGHS...APPEAR TOO COLD FOR REASONS GIVEN
ABOVE...HAVE CUT HIGHS AND LOWS MOST PERIODS FROM SATURDAY NIGHT
THROUGH TUESDAY GIVEN INDICATIONS ON BOTH GFS AND ECMWF.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
&&

AVIATION...EDDY
SHORT TERM...HOLSTEN
LONG TERM...SKIP
Hazardous weather outlook, May 11, 4:57 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EST WED MAY 11 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
457 AM EST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS OVER NORTHERN ILLINOIS THIS MORNING WILL MOVE INTO
NORTHWEST INDIANA THIS MORNING AND THEN REACH INTO NORTHWEST OHIO BY
EARLY AFTERNOON. INTENSIFICATION OF THESE THUNDERSTORMS IS PROBABLE
BY LATE MORNING ALONG AND SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 15.
A FEW OF THERE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE
SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH. THE GREATEST
RISK WILL EXIST OVER EAST CENTRAL INDIANA AND NORTHWEST OHIO AFTER
THE NOON HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. THE BEST
CHANCE SEVERE THUNDERSTORMS DURING THIS PERIOD IS ON FRIDAY AS A WARM
FRONT MOVES NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE MORNING OR EARLY
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 11, 2:48 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             9 ENE BRYANT            40.58N 84.80W
05/11/2005  1.00 INCH        JAY                IN   LAW ENFORCEMENT

            1 INCH HAIL OBSERVED IN NEW CORYDON.

&&

EBREON
Local storm report, May 11, 2:50 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 N MARION              40.62N 85.67W
05/11/2005  1.00 INCH        GRANT              IN   AMATEUR RADIO

            HAIL BEGAN AS PEA SIZE HAIL THEN PROGRESSED TO QUARTER
            SIZE HAIL.

&&

EBREON
Local storm report, May 11, 3:01 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
301 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 N VAN BUREN           40.66N 85.51W
05/11/2005  0.75 INCH        GRANT              IN   AMATEUR RADIO

&&

EBREON
Local storm report, May 11, 3:08 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 NW WARREN             40.71N 85.45W
05/11/2005  1.00 INCH        HUNTINGTON         IN   AMATEUR RADIO

0308 PM     HAIL             WARREN                  40.69N 85.42W
05/11/2005  0.50 INCH        HUNTINGTON         IN   AMATEUR RADIO

&&

EBREON
Local storm report, May 11, 3:17 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             4 N WARREN              40.74N 85.42W
05/11/2005  1.00 INCH        HUNTINGTON         IN   TRAINED SPOTTER

0315 PM     HAIL             WARREN                  40.69N 85.42W
05/11/2005  1.00 INCH        HUNTINGTON         IN   TRAINED SPOTTER

&&

EBREON
Local storm report, May 11, 3:21 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             4 ESE FAIRMOUNT         40.39N 85.58W
05/11/2005  1.75 INCH        GRANT              IN   TRAINED SPOTTER

&&

EBREON

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:12 PM ESTSevere Thunderstorm WarningIWXJay25 min
May 11, 2:51 PM ESTSevere Thunderstorm WarningIWXGrant39 min
May 11, 3:01 PM ESTSevere Thunderstorm WarningIWXHuntington, Wells44 min
May 11, 3:15 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay60 min
May 11, 4:14 PM ESTSevere Thunderstorm WarningIWXJay37 min
May 11, 5:42 PM ESTSevere Thunderstorm WarningIWXGrant33 min
May 11, 5:58 PM ESTSevere Thunderstorm WarningIWXBlackford47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.